11
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Amiodarone Induced Epididymitis: A Case Report

      case-report

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Introduction:

          Amiodarone is an effective drug for life-threatening arrhythmias like recurrent ventricular fibrillation and atrial fibrillation. Amiodarone creates rarely genitourinary side effects are seen. These are epididymitis, testicular dysfunction and impotance. Amiodarone aggregates and triggers inflammation in the head of the epididym.

          Case report:

          We present the case of a patient who developed epididymitis after 17 months of amiodarone therapy, using a low dose (100 mg per day). Although cessation of medication or dose lowering was not performed, remission of the patient only by analgesics is a distinct case reported in urological literature.

          Conclusions:

          This case stresses the importance of considering an adverse effect of amiodarone treatment as a cause when making a differential diagnosis of epididymitis.

          Related collections

          Most cited references7

          • Record: found
          • Abstract: not found
          • Article: not found

          Inflammatory conditions of the male excurrent ductal system. Part I.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Amiodarone-induced epididymitis: a case report and review of the literature.

            Epididymitis, as an unusual side-effect of amiodarone use, in a patient with dilated cardiomyopathy is reported along with a pertinent literature review. The diagnosis was one of exclusion after the patient received several regimens of antimicrobials and was only established after a dose reduction of the amiodarone regimen. Cardiologists should be aware of this rare but existing side effect of amiodarone, in order promptly intervene with dose adjustment or discontinuation of amiodarone and to avoid prolonged use of unnecessary antimicrobial regimens.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Amiodarone induced epididymitis in children.

              Amiodarone is an antiarrythmic agent, which is often successfully used when all other antiarrythmics have failed. Sterile epididymitis is a recognized complication of treatment in adults, occurring in up to 11% of patients. To date there have been no reported cases of amiodarone induced epididymitis in children. We present a previously unrecognized cause of epididymitis in boys. The medical records, including radiographic imaging, pathology and operative reports, of 2 postpubertal boys who had sterile epididymitis after prolonged therapy with amiodarone were reviewed. In both cases the onset of scrotal pain and subsequent evaluation led to diagnosis of epidydimitis. Amiodarone was determined to be the cause, and cessation of the drug resulted in symptom resolution in 1 case. While it remains uncertain, the pathophysiology of amiodarone induced epididymitis is likely related to its high concentration in testicular tissue. Recognition that amiodarone is a rare but significant cause of epididymitis in children is important to prevent unnecessary surgery in high risk patients. Amiodarone induced epididymitis in children tends to be a self-limited process and of secondary importance to the serious cardiac disease. Whereas discontinuing amiodarone risks sudden cardiac death, a reduction in dosage or temporary cessation of the drug may result in rapid resolution of the epididymitis.
                Bookmark

                Author and article information

                Journal
                Iran Red Crescent Med J
                Iran Red Crescent Med J
                10.5812/ircmj
                Kowsar
                Iranian Red Crescent Medical Journal
                Kowsar
                2074-1804
                2074-1812
                05 January 2014
                January 2014
                : 16
                : 1
                Affiliations
                [1 ]Department of Urology, Baskent University Faculty of Medicine, Ankara, Turkey
                [2 ]Department of Endocrinology and Metabolism, Baskent University Faculty of Medicine, Ankara, Turkey
                [3 ]Department of Radiology, Baskent University Faculty of Medicine, Ankara, Turkey
                [4 ]Department of Cardiology, Baskent University Faculty of Medicine, Ankara, Turkey
                Author notes
                [* ]Corresponding Author: Tufan Cicek, Department of Urology, Baskent University Faculty of Medicine, Ankara, Turkey, Tel: +90-3322570606, Fax: +90-3322570632, E-mail: tufan_cicek@ 123456yahoo.com
                Article
                10.5812/ircmj.13929
                3964427
                24719709
                0e4c13e2-2ed9-4bb7-b47c-9cd2d7817cdb
                Copyright © 2014, Iranian Red Crescent Medical Journal; Published by Kowsar Corp.

                This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Medicine

                amiodarone, epididymitis, sterile

                Comments

                Comment on this article